Table of contents:
The use of ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs) during SARS-CoV-2 infection is considered safe, since it was not possible to confirm the relationship between the use of this drug and worsening of respiratory symptoms of the COVID-19 pandemic.
In addition, a study conducted in Israel  monitored patients who used ibuprofen for one week before diagnosis of COVID-19 and during treatment for symptom relief along with with paracetamol and found that the use of ibuprofen is not related to worsening of the clinical condition of patients.
Thus, there is no evidence that the use of ibuprofen could increase morbidity and mortality from COVID-19 and, therefore, the use of this drug is indicated by he alth authorities, and should be used under medical advice.Check out a list of drugs approved and being studied to treat COVID-19.
What is known
Despite published studies of the negative relationship between ibuprofen and COVID-19, the World He alth Organization and other he alth authorities have indicated that there is no scientific evidence that the use of ibuprofen would be unsafe since that the results presented were based on assumptions and human studies have not actually been performed. In addition, some studies have indicated that :
- There is no direct evidence that ibuprofen could interact with SARS-CoV-2;
- There is no evidence that ibuprofen is responsible for increasing the expression of the angiotensin-converting enzyme;
- Some in vitro studies have indicated that ibuprofen could "break" the ACE receptor, making cell membrane-virus interaction difficult and decreasing the risk of the virus entering the cell via this route;
- There is no evidence that the use of ibuprofen could aggravate or increase the risk of infection.
However, further studies are still needed to confirm the absence of a relationship between SARS-CoV-2 and the use of ibuprofen or other NSAIDs and to ensure the safety of the use of these drugs.
What to do in case of symptoms
In the case of mild symptoms of COVID-19, such as fever, intense cough and headache, for example, in addition to isolation, it is recommended to consult a doctor so that guidance can be given as to the medication to be used to relieve the symptom, and the use of paracetamol or ibuprofen may be indicated, which must be used according to medical advice.
However, when the symptoms are more severe, and there may be difficulty breathing and chest pain, the most appropriate thing is for the person to go to the hospital so that the diagnosis of COVID-19 can be confirmed and the more specific treatment with the aim of preventing other complications and promoting the person's quality of life.Understand how treatment for COVID-19 is done.
Why could ibuprofen make the infection worse?
A study published in the Lancet Respiratory Medicine  stated that ibuprofen could cause a worsening of symptoms in people with acute viral respiratory infections, as this drug would be able to to increase the expression of ACE, which is the receptor present in human cells and which also binds to the new coronavirus. This statement was based on the fact that diabetic and hypertensive patients had a higher amount of expressed ACE receptors, used ibuprofen and other NSAIDs and developed severe COVID-19.
Another study carried out with diabetic rats , promoted the use of ibuprofen for 8 weeks at doses lower than recommended, resulting in increased expression of the converting enzyme of angiotensin 2 (ACE2) in cardiac tissue.
This same enzyme, ACE2, seems to be one of the entry points of the coronavirus family viruses into cells and, for this reason, some scientists hypothesize that, if there is also an increase in the expression of this enzyme in In humans, especially in the lung, the virus may be able to multiply faster, causing more severe symptoms.
Despite these studies, it was found that the use of ibuprofen in COVID-19 is considered safe, since there was no direct and scientifically proven relationship between the use of this drug and the increase in ACE2 expression and worsening of the infection.